Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 25, NWS Topeka, KS

September 21, 2006Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this tornado warning at Sep 21, 2006, 4:59 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2006, 4:59 PM CDT (21:59 UTC)
Expired
Sep 21, 2006, 5:45 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Ottawa County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 212201
TORTOP
KSC029-143-212245-
/O.NEW.KTOP.TO.W.0025.060921T2159Z-060921T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CLOUD COUNTY IN NORTH CENTRAL KANSAS
  NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  SOUTHWEST OF AURORA...OR ABOUT 25 MILES SOUTH OF CONCORDIA...MOVING
  NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...
  CONCORDIA...
  RURAL RESIDENTS OF NORTH CENTRAL OTTAWA AND CENTRAL CLOUD COUNTY...
  
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3964 9770 3965 9740 3918 9764 3918 9779

$$
2 follow-up statements
000 
WWUS53 KTOP 212223
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT THU SEP 21 2006

KSC143-212231-
/O.CAN.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/
OTTAWA-
521 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR NORTH CENTRAL OTTAWA COUNTY HAS BEEN 
CANCELLED...

MORE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES COULD STILL OCCUR 
LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778

$$

KSC029-212245-
/O.CON.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/
CLOUD-
521 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL
CLOUD COUNTY...

AT 509 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
ABOUT 3 MILES NORTH OF MINNEAPOLIS. THE STORM WAS MOVING NORTH AT 40 
MPH. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778

$$
000 
WWUS53 KTOP 212241
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT THU SEP 21 2006

KSC029-212250-
/O.EXP.KTOP.TO.W.0025.000000T0000Z-060921T2245Z/
CLOUD-
540 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR CENTRAL CLOUD COUNTY WILL EXPIRE AT 545 PM
CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER IN CENTRAL CLOUD COUNTY...THUS THE WARNING HAS BEEN ALLOWED 
TO EXPIRE.

HOWEVER A TORNADO WARNING CONTINUES IN EFFECT UNTIL 615 PM FOR 
WESTERN CLOUD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3964 9776 3965 9740 3931 9763 3931 9778

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:15 PM CDT, 44 minutes earlier.

Area forecast discussion, Sep 21, 4:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU SEP 21 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN
KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM
ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE
WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN
STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL
KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA.
AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE
ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE
ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY
WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD
DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS
ADVISORY END AT 7 PM.

THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME
FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON
FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM
SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE
AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN
THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST
KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE
IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE
SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD
ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH
OF INTERSTATE 35.

AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL
PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED
TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO
ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT
AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE
SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR
THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS
INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS
LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH
UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO
DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT
CHANCE FOR THUNDERSTORMS.

AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH
A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN
TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND
70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE
MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND
LOW LEVEL FLOW BECOMES MORE WESTERLY.  THIS FLOW WILL CONTINUE
THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80
DEGREES WITH MOSTLY SUNNY SKIES.

NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED.
WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS
HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S
THE THE RULE ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM
THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

In the hours before

Local storm report, Sep 21, 4:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND DMG 5 SW TOPEKA             39.00N 95.74W
09/21/2006                   SHAWNEE            KS   NWS EMPLOYEE

            ONE FOOT DIAMETER TREE BLOWN OVER.

&&

BN
Local storm report, Sep 21, 4:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          2 W CULVER              38.97N 97.80W
09/21/2006                   OTTAWA             KS   TRAINED SPOTTER

            SEVERAL SPOTTERS REPORTED TORNADO.

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:04 AM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more15 hr
Sep 21, 4:08 PM CDTTornado WarningTOPCloud, Ottawa52 min
Sep 21, 4:19 PM CDTTornado WarningTOPOttawa41 min
Sep 21, 5:24 PM CDTTornado WarningTOPCloud, Ottawa51 min
Sep 21, 5:48 PM CDTTornado WarningTOPDickinson42 min
Sep 21, 6:32 PM CDTTornado WarningTOPMorris28 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.